Alert archive / Illinois / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 196, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 17, 2019, 7:09 PM CDT for Clinton County, Saint Clair County, Washington County, Illinois. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2019, 7:09 PM CDT (00:09 UTC)
- Expired
- Aug 17, 2019, 8:00 PM CDT
- In force
- 51 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, IL, Saint Clair County, IL, Washington County, IL
The radar
The St Louis radar (KLSX), 92 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 7:30 PM CDT | TSTM WND DMG | 2 Sse Mascoutah, IL | DISPATCH REPORTS A LARGE TREE ON A CAR IN MASCOUTAH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1288 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.0
The text
As transmitted.
976
WUUS53 KLSX 180009
SVRLSX
ILC027-163-189-180100-
/O.NEW.KLSX.SV.W.0196.190818T0009Z-190818T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
709 PM CDT Sat Aug 17 2019
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southwestern Clinton County in south central Illinois...
Northwestern Washington County in south central Illinois...
East central St. Clair County in southwestern Illinois...
* Until 800 PM CDT.
* At 707 PM CDT, a severe thunderstorm was located 4 miles south of
Mascoutah, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mascoutah, Breese, New Baden, Nashville, Okawville, Germantown,
Albers, New Memphis, St. Libory, Bartelso, Johannisburg,
Damiansville, Fayetteville, Addieville, Venedy, Frogtown and Stone
Church.
This includes Interstate 64 in Illinois between exits 27 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3835 8983 3849 8987 3861 8950 3834 8940
TIME...MOT...LOC 0007Z 254DEG 17KT 3842 8979
HAIL...1.00IN
WIND...60MPH
$$
Byrd2 follow-up statements
722
WWUS53 KLSX 180031
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
731 PM CDT Sat Aug 17 2019
ILC163-180040-
/O.CAN.KLSX.SV.W.0196.000000T0000Z-190818T0100Z/
St. Clair IL-
731 PM CDT Sat Aug 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ST. CLAIR COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3835 8970 3853 8970 3861 8950 3834 8940
TIME...MOT...LOC 0030Z 254DEG 17KT 3845 8965
$$
ILC027-189-180100-
/O.CON.KLSX.SV.W.0196.000000T0000Z-190818T0100Z/
Clinton IL-Washington IL-
731 PM CDT Sat Aug 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN CLINTON AND NORTHWESTERN WASHINGTON COUNTIES...
At 730 PM CDT, a severe thunderstorm was located over New Memphis,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Breese, New Baden, Nashville, Okawville, Germantown, Albers, New
Memphis, Bartelso, Johannisburg, Damiansville, Addieville, Venedy,
Frogtown and Stone Church.
This includes Interstate 64 in Illinois between exits 34 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3835 8970 3853 8970 3861 8950 3834 8940
TIME...MOT...LOC 0030Z 254DEG 17KT 3845 8965
HAIL...1.00IN
WIND...60MPH
$$
Byrd200
WWUS53 KLSX 180056
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
756 PM CDT Sat Aug 17 2019
ILC027-189-180105-
/O.EXP.KLSX.SV.W.0196.000000T0000Z-190818T0100Z/
Clinton IL-Washington IL-
756 PM CDT Sat Aug 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLINTON AND
NORTHWESTERN WASHINGTON COUNTIES WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3835 8970 3853 8970 3861 8950 3834 8940
TIME...MOT...LOC 0055Z 254DEG 17KT 3848 8951
$$
ByrdWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:48 PM CDT, 21 minutes earlier.
Area forecast discussion, Aug 17, 6:48 PM CDT, 21 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 648 PM CDT Sat Aug 17 2019 .SHORT TERM... (Through Late Sunday Night) Issued at 407 PM CDT Sat Aug 17 2019 Focus thru the period remains precip chances. MCV continues to slowly move east thru the region this afternoon. Low level convergence is progd to increase this afternoon across eastern and into southern portions of the CWA. Models suggest southern portions of the CWA will remain capped with warmer low level temps above the mixed layer. However, further east, the MCV and stronger low level convergence should help erode this cap for a few storms possible this afternoon. Any storms that do develop should quickly move out of the CWA by early evening. Any storms that develop should remain below severe limits, but can not completely rule out an isolated severe event with damaging wind as the most likely threat given the better low level lapse rates. Believe the bulk of tonight will remain dry, but have kept some lingering low PoPs. Expect a decaying MCS to reach western portions of the CWA around 09z or later and continue moving east into Sun morning. Can not rule out a severe threat with these storms. Large hail should be the main threat with steep mid level lapse rates and what should be a decoupled boundary layer. Uncertain how much this complex will hold together, but should weaken by late morning as the area begins to become capped. Another round of storms is possible during the afternoon into the evening hours as the cold front approaches. Going PoPs are likely on the low side, but with lower confidence in model solns, will hold off with higher PoPs until better agreement. Temps tomorrow will be challenging as convective debris will likely at the very least delay heating. Regardless, with the region within the warm sector, have trended close to the prev forecast and above the warmer MOS. Tilly .LONG TERM... (Monday through Next Saturday) Issued at 407 PM CDT Sat Aug 17 2019 The period will start off quite warm with the potential for heat indices to exceed 100F in some places Monday with widespread 100- 105F indices for Tuesday. The active pattern may continue through the week with several factors coming into play. An upper level ridge will remain parked over the southern U.S. through about Tuesday, while a well defined upper cyclone continues to rotate in a nearly stationary fashion just west of the Hudson Bay in Canada. Between these two features will be quasi-zonal flow, which will only meander slightly north/south from day-to-day. This is a conducive setup for small, quick-moving shortwaves to press west to east with the zonal flow. Working down through the mid levels to the surface, a southeast U.S. ridge will result in warm, moist southerly flow from the western gulf region into the eastern plains and Midwest. A cold front attempts to push southeast through the region, but seems as though it may stall as forward progress is more so voided by the stronger southeastern ridge and southerly flow. Both the upper ridge and mid-level ridge over the the southeastern CONUS intensify in tandem Tuesday. Upper height rises build in from the west just as southerly flow pools low to mid-70s dewpoints along the stalled boundary. As high reach well into the 90s, this could pan out to be the grossest day of the week with a stagnant airmass and heat indices climbing near 105F for a large portion of the area. There is a subtle hint at a weak upper shortwave passing around the eastern periphery of the ridge just to the north. This would introduce at least a slight chance for showers and storms Tuesday afternoon north of I-70. The upper ridge begins to break down through the midweek period, as the upper cyclone begins to move southeast out of Canada through the late week period. Guidance is quite messy with several weaker waves passing through west-to-east flow, along with weak surface boundaries that tend to wash out with southward travel. There is more likely to be a relief in temperatures from midweek on as a cold front settle just south of the area with the aid of a surface high building in late in the week. This may also be the best chance for a rain-free forecast Friday into Saturday with highs back in the low to mid-80s. Maples && .AVIATION... (For the 00z TAFs through 00z Sunday Evening) Issued at 627 PM CDT Sat Aug 17 2019 Forecast this evening is a bit less murky than what we've been dealing with the last few night, but some uncertainty remains. Long story short; VFR conditions should persist outside of scattered storms, which are most likely tomorrow morning. That said, a cluster of storms has just developed SE the STL area. These storms are expected to persist into the evening as they push east out of the area, remaining clear of the terminals. We'll then see a lull in storm activity in our area for much of the night as yet another round of showers and storms develop to our northwest. Like last night, these storms are expected to drift to the SE in the morning hours, likely impacting a few of the terminals. However, these storms are expected to develop quite a bit farther north than what we saw last night, and I'm not confident they'll make it all the way to the STL metro. On top of all this, LLWS is looking more likely at COU and UIN. Storm chances persist trough much of tomorrow, but they largely hinge on how the morning storms play out. Given the uncertainty regarding tomorrow's storms, and a general lack of forcing tomorrow, I'm not confident enough to put any mention of storms in the TAFs beyond the morning. BSH && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 75 91 74 91 / 20 40 20 30 Quincy 72 84 71 87 / 60 60 30 20 Columbia 72 87 71 90 / 50 70 30 30 Jefferson City 73 88 70 91 / 40 50 30 30 Salem 72 90 71 90 / 40 30 20 20 Farmington 71 90 68 91 / 20 30 20 20 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Aug 17, 4:04 PM CDT, 3 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 404 PM CDT Sat Aug 17 2019 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-181200- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 404 PM CDT Sat Aug 17 2019 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance for thunderstorms through this evening and are likely late tonight into Sunday morning. A few of these storms could be severe with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms across parts of the area each day Sunday through Friday. A few of these storms could be strong to severe on Sunday. Heat index readings will climb to around 105 degrees across parts of the area on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Tilly
In the hours before
Special weather statement, Aug 17, 6:55 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service St Louis MO
655 PM CDT Sat Aug 17 2019
ILZ069-074-079-101-102-180045-
Randolph IL-St. Clair IL-Clinton IL-Monroe IL-Washington IL-
655 PM CDT Sat Aug 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLINTON...EASTERN
MONROE...WESTERN WASHINGTON...NORTHEASTERN RANDOLPH AND SOUTHEASTERN
ST. CLAIR COUNTIES UNTIL 745 PM CDT...
At 653 PM CDT, Doppler radar was tracking a strong thunderstorm over
Freeburg, moving east at 15 mph. Another strong thunderstorm was
juest east of Red Bud and moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Belleville, Mascoutah, Freeburg, Sparta, New Baden, Scott AFB,
Smithton, New Athens, Marissa, Aviston, Okawville, Albers,
Coulterville, Tilden, Lively Grove, Baldwin, New Memphis, St. Libory,
Prairie and Lenzburg.
This includes Interstate 64 in Illinois between exits 27 and 41.
LAT...LON 3822 8959 3818 8959 3817 8997 3849 9000
3862 8958 3822 8946
TIME...MOT...LOC 2353Z 256DEG 15KT 3839 8988
ByrdThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:17 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Saint Clair | 43 min |
| Aug 17, 8:11 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Washington | 49 min |
| Aug 17, 8:39 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Marion | 36 min |
| Aug 18, 1:42 PM CDT | Special Weather Statement | LSX | Randolph | 33 min |
| Aug 18, 1:47 PM CDT | Special Weather Statement | LSX | Marion | 28 min |
| Aug 18, 2:17 PM CDT | Special Weather Statement | LSX | Randolph | 58 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.